West Virginia, 2006

Hail in West Virginia, May 14, 2006

May 14, 2006 · NWS RLX · 7 events in 5 counties and zones

A large upper level low pressure system, digging slowly southeast toward the area, triggered marginally severe weather during Mothers Day afternoon. The thunderstorms formed ahead a surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A large upper level low pressure system, digging slowly southeast toward the area, triggered marginally severe weather during Mothers Day afternoon. The thunderstorms formed ahead a surface cold front. Surface temperatures were only in the 50s. The freezing level was down to about 8000 feet above mean sea level, so hail was the main factor, associated with the strongest thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 9:37 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 14, 9:37 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EDT SUN MAY 14 2006

.SHORT TERM /REST OF TODAY/...

LOWEST PRESSURE NR BKW-BLF AT 14Z WITH NW TO SE FRONT FROM NR CMH
TO CRW TO TRI. CONCERNED THAT INSTABILITY AHEAD OF FRONT...ALONG
WITH THE INCREASING DYNAMICS...WILL TRIGGER SOME THUNDERTSTORMS
MAINLY ACROSS MOUNTAINOUS COUNTIES ON NW INTO NORTH CENTRAL WEST
VIRGINIA. UPDATED HAZARDOUS WEATHER OUTLOOK FOR THE POSSIBILITY OF
HAIL...THOUGH ANY SEVERE WOULD MOST LIKELY BE MARGINAL - NEAR
THREE QUARTER OF AN INCH. ALSO INCREASED RAIN AMOUNTS TO .5 OR HIGHER
IN CKB TO EKN VICNINTY FOR AFTERNOON AND EARLY EVENING.

THE INSTABILITY SHOULD EXIT NORTHERN AND NORTHEASTERN COUNTIES BY
00Z.

TEMPERATURES ARE TOUGH TO FIGURE...BUT FIGURING TEMPERATURES WILL
ONLY RISE A FEW DEGREES W OF FRONT AS COLDER 850 TEMPERATURE
ADVECT IN.  WARMEST READINGS IN THE CKB-EKN CORRIDOR EARLY AFTERNOON.

&&

.PREV DISCUSSION...
 /ISSUED 700 AM EDT SUN MAY 14 2006/

AVIATION...

SECOND BAND OF SHOWERS HAVE MOVED ALONG SOUTHEAST OH AND IS MOVING
NORTH ATTM. HAVE SHRA AT CRW...HTS...AND PKB DURING THE MORNING...
SPREADING INTO THE REST OF SITES THIS AFTERNOON AND EVENING. MODELS
SHOW ANOTHER BATCH OF SHOWERS MOVING IN FROM THE SOUTHWEST THIS
AFTERNOON. MAINLY VFR CONDITIONS EARLY...DETERIORATING TEMPORARILY
TO MVFR WITHIN SHOWERS.

VORT MAX MOVES OVER THE AREA THIS AFTERNOON AND EVENING AS THE UPPER
LOW APPROACHES FROM THE WEST. ADDITIONAL BANDS OF SHOWERS EXPECTED
TO MOVE IN FROM TIME TO TIME...MAINLY FROM 14-21Z TIME FRAME.

PREV DISCUSSION...
 /ISSUED 509 AM EDT SUN MAY 14 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

BANDS OF RAIN SHOWERS WILL CONTINUE BEEN GENERATED BY THE NEARLY
STATIONARY UPPER LOW CENTERED OVER SOUTHERN LAKE MICHIGAN THIS
MORNING. MODELS IN AGREEMENT OF BRINGING ANOTHER BAND OF SHOWERS
FROM KY...INTO SOUTHEAST OH AND OVER WV FROM 11-16Z THIS MORNING.
HAVE POPULATED POP GRIDS FROM WRF AND WSETA MODELS AS THEY SHOW MORE
DETAILS ON LOCATION AND INTENSITY OF THE SHOWERS.

GUIDANCE SUGGESTS UPPER LOW CENTER DRIFTING SOUTHEAST CLOSER TO THE
AREA...BRINGING VORT MAX OVER AREA THIS EVENING. LOW LEVEL MOISTURE
SEEMS TO INCREASE EAST OF THE OH RIVER ALONG A WEAK CONVERGENCE ZONE
BY 18Z THIS AFTERNOON. CONTINUE WITH HIGH POPS THIS AFTERNOON...
SPREADING NORTHEAST INTO THE NORTHER MOUNTAINS BY THIS EVENING.

A QUARTER OF AN INCH OF RAIN WITH  LOCALIZED HIGHER AMOUNTS ARE
EXPECTED THRU THIS EVENING. KEEP THUNDERSTORMS THIS AFTERNOON OVER
AREAS WITH CAPES > 400 J/KG...LI < -3...AND BL CONVERGENCE...MAINLY
OVER THE NORTHERN PORTIONS OF MOUNTAINS AND LAKES AREAS.

TEMPERATURES WILL CONTINUE BELOW NORMAL TODAY AND TONIGHT. WENT
WARMER THAN MAV AND MET...EVEN WARMER THAN LOCAL MOS.

LONG TERM /MONDAY THROUGH SATURDAY/...

BY THE START OF THIS PERIOD...THE LARGE AREA COMPRISING THE UPPER
LEVEL LOW SHOULD BE POSITIONED ACROSS NORTHERN KENTUCKY...AND THE
TRI STATE REGION.  WITH THIS FEATURE AND THE RESULTANT COLD POOL
OVERHEAD DURING THE DAYLIGHT HOURS MONDAY...IT WILL BE DIFFICULT TO
TIME PRECIPITATION...BUT HAVE INCREASED POPS TO LIKELY ACROSS MOST
OF THE CWA FOR THE AFTERNOON HOURS.  OVERNIGHT INTO TUESDAY...IT
WILL BEGIN TO SLIDE NORTH AND EASTWARD ACROSS PENNSYLVANIA...AND
INTO SOUTHERN CANADA BY WEDNESDAY.  A CHANGE IS EVIDENT IN THE 00Z
GFS FROM 12 HOURS AGO...WITH THE NEXT UPPER LEVEL LOW BEING SHIFTED
FURTHER TO THE EAST.  EVEN WITH THIS SAID...WE WILL CONTINUE TO SEE
OFF AND ON CLOUDS AND PRECIPITATION THROUGH THE END OF THE UPCOMING
WORK WEEK THANKS TO THE NW FLOW.  FEW CHANGES WERE MADE...STILL
KEEPING AFTERNOON TEMPS SLIGHTLY COOLER THAN MAV GUIDANCE NUMBERS
GIVEN PLENTY OF CLOUD COVER AND LOW LEVEL MOISTURE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KTB
Hazardous weather outlook, May 14, 8:30 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
930 AM EDT SUN MAY 14 2006

OHZ076-WVZ009>011-016>020-027>040-046-047-151330-
WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
930 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD FORM TODAY...WITH THE STRONGEST HAVING THE
CAPACITY TO PRODUCE SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008-
013>015-024>026-151330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
930 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 11:01 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1201 PM EDT SUN MAY 14 2006

WVZ033>036-141715-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
1201 PM EDT SUN MAY 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

SHOWERS AND A FEW THUNDERSTORMS ARE FORMING OVER THE MCDOWELL AND
WYOMING COUNTIES AT 11:45 AM. MORE SHOWERS WILL BE FORMING OVER
FAYETTE AND RALEIGH COUNTIES BETWEEN NOON AND 1 OCLOCK. THE RAIN
WILL BE MOVING NORTH...AT AROUND 20 TO 25 MPH.

BRIEF HEAVIER SHOWERS ARE LIKELY EARLY THIS AFTERNOON. SMALL HAIL
IS POSSIBLE. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN
MARGINALLY SEVERE HAIL AROUND THREE QUARTERS OF AN INCH. IF SO...
A BRIEF SEVERE THUNDERSTORM WARNING COULD BE ISSUED.

DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK
SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE.

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Raleigh

When
May 14, 12:07 PM EST
Where
Raleigh County, Beckley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -81.183

Hail, Fayette

When
May 14, 12:08 PM EST
Where
Fayette County, Mt Hope
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -81.167

Hail, Fayette

When
May 14, 12:12 PM EST
Where
Fayette County, Mt Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -81.167

Hail, Nicholas

When
May 14, 12:28 PM EST
Where
Nicholas County, Drennen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -81.000

Hail, Clay

When
May 14, 12:58 PM EST
Where
Clay County, 1 mi E of Cressmont
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.450, -80.967

Penny size hail covered the ground along Dog Run.

Hail, Clay

When
May 14, 1:10 PM EST
Where
Clay County, Harrison
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.517, -80.950

Hail, Braxton

When
May 14, 1:50 PM EST
Where
Braxton County, Frametown
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.633, -80.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497212, 5497213, 5497214, 5497215, 5497216, 5497217, 5497218.